Calcium is a basic element necessary for normal human body functions and is found in all tissues. Calcium gluconate and calcium chloride salt solutions are perhaps most familiar to EPs for the treatment of life-threatening emergencies involving hyperkalemia1. Additional indications include acute severe hypocalcemia, beta-blocker poisoning and calcium channel blocker poisoning. A shortage of calcium chloride was first reported in April of 2011, but things went from bad to worse when the calcium gluconate shortage was announced in November 2012. This article is the first in a series on drug shortages affecting the ED. In these articles we will discuss only enough pharmacology to facilitate understanding the real objective of each article: identifying potential alternatives to ED-specific indications and deciding how to prioritize each drug’s use in the setting of shortages.
Calcium can be provided intravenously in two different salt forms with distinct properties. An ampule of calcium gluconate – typically 10mL of the 10% formulation – contains 8.9 mg/mL of elemental calcium. In contrast, an amp of 10% calcium chloride provides a threefold higher concentration of elemental calcium (27.2 mg/mL)2. Calcium chloride is more irritating and is more likely to cause tissue necrosis with extravasation making calcium gluconate the preferred option in patients without hemodynamic instability3. However, gluconate must be hepatically metabolized before its associated calcium becomes bioavailable, so in the setting of hemodynamic instability or poor liver function, such as cardiac arrest or patients with liver failure, it is preferable to use calcium chloride2. So if you’re short on calcium gluconate, you can substitute calcium chloride, but use one third of the dose, and remember that when administering calcium chloride it is advisable to either use central access or, if using a peripheral line, use a larger catheter in a more proximal site and ensure that the line functions well prior to administration.
Fig. 1: Electrocargiographic manifestations of severe hyperkalemia.
Fig. 2: A more subtle presentation of hyperkalemia’s cardiac effects – this patient had a prolonged PR interval and bradycardia in the setting of acute hyperkalemia.
Fig. 3: Because calcium is most active during phase 2 of the cardiomyocyte action potential, the prolonged QT interval associated with hypocalcemia is mostly caused by a long ST interval, as seen in this ECG.
EPs are familiar with the use of calcium for treating hyperkalemia. Where the controversy lies, and a question you might have to answer while calcium is in short supply, is which patients with hyperkalemia actually need IV calcium, and who just needs potassium-lowering therapy. Calcium directly antagonizes the myocardial effects of hyperkalemia by restoring cardiomyocyte resting membrane potential, thereby stabilizing the cell membrane1. Calcium does not act to lower serum potassium levels. Patients with sinusoidal ECG’s (see figure 1) are clear cases for IV calcium therapy, but what about patients without ECG changes? The literature remains mixed, but there is evidence that some of these patients will benefit from IV calcium. We suggest giving IV calcium to all patients with severe hyperkalemia (>6.5mEq/L) or with evidence of hemodynamic compromise, such as bradycardia. Also, keep in mind that ECG changes can be subtle, and do not always occur in the classically taught order (see figure 2).
What if you find yourself without IV calcium? One option is hypertonic sodium chloride. Intravenous hypertonic sodium chloride has been shown to reverse EKG settings in patients with hyperkalemia and concurrent hyponatremia4. However, the effects have not been demonstrated in patients who are hyperkalemic without concurrent hyponatremia, making its utility in eunatremic patients questionable.
Hypocalcemia’s manifestations range from asymptomatic to life threatening. Serious physiologic derangements are typically not seen until ionized calcium levels fall below 1.6 mEq/L, but with rapid declines symptoms may be seen at higher levels. Causes of acute, severe deficiency include shock, sepsis, pancreatitis, drug toxicities, parathyroidectomy or neck surgeries causing ischemia to the parathyroid tissues and hyperphosphatemia – typically in the setting of rhabdomyolysis or tumor lysis syndrome. In mild chronic cases, oral therapy will usually suffice, so consider reserving your IV calcium for cases with acute causes or those with severe symptoms such as seizure, heart failure or altered mentation.
Beta Blocker (BB) and Calcium Channel Blocker (CCB) Poisoning
Calcium salts have been proposed for treatment of both BB and CCB intoxication. By increasing extracellular concentrations a high calcium gradient may cause calcium influx, leading to improvement in conduction disturbances, contractility and blood pressure6. This is supported by some animal studies and case reports, but calcium salts can often be ineffective, and a better alternative exists – high dose insulin (HDI) and glucose6. So rather than pouring ampule after ampule of precious IV calcium into these patients, consider early use of HDI in the setting of beta-blocker and calcium channel blocker poisonings6. In cases with severe or refractory symptoms, it is reasonable to implement multiple therapies concurrently (including calcium salts), and consultation with a toxicologist or poison center is prudent.
Problems Possibly Caused by Calcium Gluconate Shortages
Other problems occur when only one salt form is available on the market. If calcium chloride is the only formulation available it will have to be used for emergent situations and in the emergent setting central access may not be immediately available. Through just such a constellation of factors this drug shortage was directly linked to a case of patient harm in a report to the Institute for Safe Medication Practices (ISMP). During the calcium gluconate shortage, a patient received IV calcium chloride through a peripheral IV to treat an electrolyte imbalance. The calcium chloride solution caused permanent vascular and integumentary harm after it infiltrated into the surrounding tissue7.
Shortage End in Sight?
According to the American Society of Health-System Pharmacists (ASHP) there are several reasons for the continuing calcium salt shortage8. Multiple manufactures have suspended distribution of their products due to contamination of certain batches and manufacturing delays. Another company placed calcium gluconate on the shortage list due to increased demand for the product. American Regent’s contaminated gluconate salt was due to glass, and these supplies may still be used as long as there is no visible glass and a filter is used for administration.
At the time of the writing of this article, most manufacturers have stated that their calcium products are on backorder with the anticipation that some products will be released in the next few months – APPP estimates additional supplies to be released in early January 2014. Until then, we’ll keep our fingers crossed that our patients with renal failure don’t skip any dialysis sessions.
Go to www.ashp.org/shortages for the most up to date information on this and other shortages. Information is updated approximately monthly.
Dr. Faine is a residency-trained Emergency Medicine Clinical Pharmacy Specialist at University of Iowa Hospitals and Clinics. Dr. Miller is an Assistant Professor and the Director of Medical Simulation for the University of Iowa’s Department of Emergency Medicine
1. Weisberg LS. Management of severe hyperkalemia. Crit Care Med 2008;36:3246-51.
2. Davey M, Caldicott D. Calcium salts in management of hyperkalemia. Emerg Med J. 2002;19:92-3.
3. Evans KJ, Greenburg A. Hyperkalemia: A review. J Intensive Care Med. 2005;20:272-90.
4. Garcia-Palmieri MR. Reversal of hyperkalemic cardiotoxicity with hypertonic saline. Am Heart J. 1962;64-483-488
5. Acker CG, Johnson JP, Palevsky PM, & Greenburg A. Hyperkalemia in hospitalized patients: causes, adequacy of treatment, and results of an attempt to improve physician compliance with published therapy guidelines. Arch Intern Med. 1998;158:917-24.
6. Engebretsen KM, Kaczmarek KM, Morgan J, & Holger JS. High-dose insulin therapy in beta-blocker and calcium channel blocker poisoning. Clinical Toxicology. 2011;49:277-83.
7. Institute for Safe Medication Practices (ISMP). (2012). A shortage of everything except errors: Harm associated with drug shortages. http://www.ismp.org/. Retrieved November 1st, 2013
8. American Society of Health-System Pharmacists (2013). Drug Shortages: Current drugs. www.ashp.org. Retrieved November 1st, 2013.